Reports of diabetes associated with immune-checkpoint inhibitors have increased markedly in the past few years, researchers report. "These findings, particularly the high frequency of presentation in diabetic ketoacidosis (DKA) and the wide range of timing of onset, emphasize the importance of having a high index of suspicion for diabetes in these patients," said Dr. Jordan J. Wright from Vanderbilt University Medical Center, Tennessee.
Utilization of immunotherapy in the treatment of hematologic and oncologic disorders has grown exponentially over the last decade, with the number of diseases being treated continuing to grow.
The common adverse effects
Given their wide use, many of the common adverse effects have already been recognized and incorporated into the adverse events management guidelines. However, there are some rare immune-mediated effects that remain under-recognized and therefore pose a diagnostic challenge to clinicians.
"They should be screened regularly while on therapy and for several months after cessation of therapy," he told Reuters Health by email. New-onset insulin-dependent diabetes is one of several immune-related adverse events associated with the use of immune checkpoint inhibitors.
Dr. Wright and colleagues used VigiBase, the World Health Organization's database of individual case safety reports, to investigate the incidence and effects of immune checkpoint inhibitor-associated diabetes.
They identified 283 cases of new-onset diabetes following treatment with an immune checkpoint inhibitor from 2014 to 2018 and found a marked increase in reporting over this time, with more than 50% of cases reported in 2017. Half of the patients (50.2%) presented in DKA, the team reports in Diabetes Care, online October 10.
Diabetes onset ranged from five to 790 days (median, 116 days) after the first dose of immune-checkpoint inhibitor. Most cases (69%) emerged while on treatment or within one month of cessation, 22%emerged between one and three months later, and 9% emerged more than three months after stopping treatment (maximum, 247 days).
Diabetes was associated with at least one other immune-related adverse event in 21% of cases and with another endocrine immune-related adverse event (thyroid, pituitary, or adrenal) in 8.5% of cases.
Most cases were associated with anti-programmed cell death 1 (anti-PD-1) monotherapy (52.7% with nivolumab and 23.3% with pembrolizumab), with only a few associated with anti-programmed death-ligand 1 (anti-PD-L1) monotherapy.
"Immune-checkpoint-inhibitor-associated diabetes is a potentially life-threatening complication of these novel therapeutic agents," Dr. Wright said. "Patients treated with these agents should be screened regularly, and they should be educated regarding the signs and symptoms of hyperglycemia and DKA for early detection and timely treatment."